Health Canada warns of hallucinations among Tamiflu users
The antiviral drug Tamiflu has been linkedwith reports of hallucinations and abnormal behaviour, Health Canada said Wednesday.
Earlier this month, the U.S. Food and Drug Administration said doctors and parents should watch for signs of bizarre behaviour in children taking Tamiflu, after cases were reported overseas.
The reports include children and teenagers, mainly from Japan, Health Canada said.
"We have not seen an increase in adverse effects," said Ray Corrin,manager of Health Canada's AIDS and viral diseases division in Ottawa.
"We have not issued a letter to physicians, we have not issued a warning."
Although the connection between the drug has not been proven in these cases, high fever or other complications of the flu can affect themental state and lead to abnormal behaviour, the department said.
As of Nov. 11, there have been seven cases of psychiatric side-effects linked to Tamiflu in Canada, all in elderly patients. There have also been 84 reports of side-effects occurring in Canadians taking the medication, including 10 deaths.
Health Canada has asked the maker of Tamiflu, Hoffman-La Roche, to update the Canadian prescribing information for the drug.
The benefits outweigh the risks, Corrin said, but the departmentwill continue to monitor the safety of Tamiflu and update the alert if needed.
Canadians who are taking Tamiflu and have questions or concerns should check with their doctor.